Colorado, 2008

Hail in Colorado, September 7, 2008

September 7, 2008 · NWS GLD · 2 events in 2 counties and zones

Thunderstorms produced marginally severe hail during the late evening hours across Kit Carson and Cheyenne counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Thunderstorms produced marginally severe hail during the late evening hours across Kit Carson and Cheyenne counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 7, 4:32 PM MST, 5 hours 18 minutes earlier.

Area forecast discussion, Sep 7, 4:32 PM MST, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
532 PM MDT SUN SEP 7 2008

.SHORT TERM... (TONIGHT - WEDNESDAY)
200 PM MDT SUN SEP 7 2008

SHORTWAVE TROUGH APPARENT ON WATER VAPOR IMAGERY DIGGING INTO THE
NORTHERN ROCKIES THIS AFTERNOON WILL BRING A GOOD CHANCE FOR
THUNDERSTORMS TO THE FORECAST AREA TONIGHT AND EARLY MONDAY. NAM
BUFKIT FORECAST POINT SOUNDINGS SHOW ELEVATED INSTABILITY DEVELOPING
OVERNIGHT...RANGING FROM NEARLY 1500 J/KG AT KGLD TO LESS THAN 500
J/KG TOWARDS KMCK. INSTABILITY PEAKS NEAR 09Z BUT DECREASES RAPIDLY
TOWARDS 12Z. IN ADDITION...-20C HEIGHTS WILL BE RATHER LOW...AROUND
20KFT AGL...SO APPEARS TO BE A DECENT SETUP FOR STRONGER STORMS TO
PRODUCE HAIL DURING THE OVERNIGHT HOURS ESPECIALLY. 500MB HEIGHT
RISES MOVE FROM WEST TO EAST BEHIND THE TROUGH AXIS 18-00Z
MONDAY...ENDING THE CHANCE FOR PRECIPITATION. AFTERNOON TEMPERATURES
HIGHLY DEPENDANT ON AMOUNT OF CLEARING THAT CAN TAKE PLACE...BUT
WITH SURFACE WINDS FORECAST TO BE 020/15KTS...NOT VERY OPTIMISTIC
AND WILL LEAN TOWARDS THE COOL SIDE OF GUIDANCE.

SHORTWAVE RIDGE WILL MOVE ACROSS THE AREA MONDAY NIGHT AND TUESDAY.
EXPECT DRY WEATHER WITH TEMPERATURES REBOUNDING TO NEAR NORMAL. LEE
TROUGH DEVELOPS TUESDAY OVER EASTERN COLORADO...AND TIGHTENING
PRESSURE GRADIENT BETWEEN IT AND HIGH PRESSURE TO THE EAST WILL
RESULT IN BREEZY/WINDY SOUTHERLY WINDS BY TUESDAY AFTERNOON. WEAK
SHORTWAVE TROUGH WILL MOVE OUT OF SOUTHERN COLORADO IN THE SOUTHWEST
FLOW ALOFT TUESDAY NIGHT...BUT MODELS PRODUCING LITTLE IF ANY QPF.
SOUNDINGS SHOW SOME MODEST ELEVATED INSTABILITY JUST OFF THE
SURFACE...BUT BOUNDARY LAYER COOLING AFTER SUNSET RESULTS IN VERY
STOUT CAP AT 750MB AND APPARENTLY THIS WILL BE ENOUGH TO PROHIBIT
CONVECTION.

WEDNESDAY SHOWS SOME SMALL HEIGHT RISES BEHIND THE WEAK DISTURBANCE
MOVING AWAY INTO NEBRASKA. HOWEVER AREA WILL BE NEAR THE BASE OF A
LONGWAVE TROUGH GENERALLY IN PLACE OVER THE ROCKIES. FAIRLY DECENT
MID LEVEL LAPSE RATES FORECAST AT THAT TIME...AND MAY SEE ISOLATED
AFTERNOON THUNDERSTORMS DEVELOP ON THE HIGHER TERRAIN OUT WEST.
ANOTHER PIECE OF SHORTWAVE ENERGY COMES ACROSS WEDNESDAY NIGHT AND
APPEARS TO BRING THE NEXT BEST SHOT AT PRECIPITATION.

.LONG TERM... (THURSDAY - SUNDAY)
200 PM MDT SUN SEP 7 2008

FOCUS WILL BE SHORTWAVE TROUGH DROPPING INTO THE ROCKIES AND
EJECTING OVER THE ADJACENT PLAINS EARLY IN THE PERIOD. OPERATIONAL
RUNS OF THE ECMWF AND GFS ARE NOT IN GOOD AGREEMENT AT THIS
TIME...LEADING TO A LOW CONFIDENCE FORECAST OF POPS/WEATHER. ECMWF
PINCHES OFF AN UPPER LOW WEST OF THE DIVIDE AND BRINGS IT ACROSS THE
CENTRAL ROCKIES LATE WEEK. ON THE OTHER HAND...GFS IS NOT AS DEEP
AND SUBSEQUENTLY BRINGS THE SAME ENERGY ACROSS THE NORTHERN PLAINS
ON THURSDAY. WILL NOT FAVOR EITHER SOLUTION AT THIS TIME AND
BROADBRUSH 20 POPS THAT ESSENTIALLY INCORPORATES BOTH POSSIBILITIES
THURSDAY AND FRIDAY. THE MODELS ALMOST BECOME OUT OF PHASE NEXT
WEEKEND...THE ECMWF SHOWING STRONG RIDGING OVER THE WESTERN HALF OF
THE CONUS WHERE THE GFS SHOWS NORTHWEST FLOW AND ANOTHER TROUGH
DROPPING INTO THE NORTHERN ROCKIES. GIVEN THE LARGE DISCREPANCIES
WILL KEEP LOW POPS AND GO WITH NCDC CLIMO FOR TEMPERATURES SATURDAY
AND SUNDAY.

24
&&

.AVIATION...
530 PM MDT SUN SEP 7 2008

FOR THE 00Z TAFS... MVFR CONDITIONS WILL BECOME COMMON ACROSS KGLD &
KMCK AFTER 06Z AS A FRONT SAGS SOUTH AND THUNDERSTORMS/SHOWERS
DEVELOP IN THE OVERNIGHT HOURS. VICINITY SHOWERS WILL BE POSSIBLE
AFTER 03Z BUT THE MAJORITY OF THE PRECIPITATION AND REDUCED
VISIBILITES SHOULD BE BETWEEN THE 06Z & 12Z TIME FRAME. BY 15Z MOST
OF THE PRECIPITATION SHOULD HAVE MOVED OUT OF THE AREA...WITH CLOUD
COVER TO SLOWLY LIFT OVER THE REMAINDER OF THE DAY.

KJ
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Sep 7, 9:53 AM MST, 11 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1053 AM MDT SUN SEP 7 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1053 AM MDT SUN SEP 7 2008 /1153 AM CDT SUN SEP 7 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP LATE THIS EVENING
AND BECOME MORE NUMEROUS BY MIDNIGHT. SOME OF THE STRONGER STORMS
MAY BECOME SEVERE WITH LARGE HAIL AS THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE TONIGHT.

In the hours before

Special weather statement, Sep 7, 9:14 PM MST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1014 PM MDT SUN SEP 7 2008

COZ091-092-080515-
CHEYENNE COUNTY-KIT CARSON COUNTY-
1014 PM MDT SUN SEP 7 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO AND KIT
CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 1011 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 11 MILES SOUTH OF FLAGLER...AND MOVING
NORTHEAST AT 30 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM. ONE TO TWO INCHES OF RAIN WILL ALSO OCCUR WITH THESE
STORMS. THIS VERY HEAVY RAINFALL WILL ALSO SIGNIFICANTLY REDUCE
VISIBILITIES.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 67 AND 81.

BULLER

The radar

The Pueblo radar (KPUX), 114 km away, was scanning. The volume nearest the first event began at 04:51 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Cheyenne

When
September 7, 9:50 PM MST
Where
Cheyenne County, 6 mi N of Wild Horse
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.907, -103.000

Hail, Kit Carson

When
September 7, 10:05 PM MST
Where
Kit Carson County, 12 mi WSW of Burlington
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
39.233, -102.477

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130694, 130695.